Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 106, NWS Nashville, TN

August 30, 2003Davidson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 30, 2003, 6:23 PM CDT for Davidson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 6:23 PM CDT (23:23 UTC)
Expired
Aug 30, 2003, 8:30 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Davidson County, TN

The radar

The Nashville radar (KOHX), 25 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 302327
FFWBNA
TNC037-310130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
623 PM CDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DAVIDSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF NASHVILLE

* UNTIL 830 PM CDT

* AT 615 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN OVER DOWNTOWN NASHVILLE. THE STORM CAUSING THE VERY
  HEAVY RAIN WAS MOVING SLOWLY TOWARD THE NORTH. RAINFALL RATES 
  IN EXCESS OF TWO INCHES PER HOUR WILL ACCOMPANY THE STORM. EXPECT
  WATER TO POND ON ROADWAYS...DITCHES WILL ACCUMULATE WATER RAPIDLY
  WHILE CREEKS AND STREAMS WILL RISE QUICKLY. 

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

LAT...LON 3607 8697 3604 8675 3614 8657 3630 8671
          3628 8694

$$
BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:27 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 30, 2:27 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT SAT AUG 30 2003

UPPER LEVEL HIGH OFF OF THE SOUTHEAST COAST TO WIN OUT WITH THIS
PARTICULAR WEATHER PATTERN. FRONTAL BOUNDARY NEAR THE OHIO RIVER MAY
SINK SLIGHTLY SOUTHWARD ACROSS KY BUT PROGRESS BEYOND THAT POINT IS
UNLIKELY. IN FACT...FRONTAL BOUNDARY WILL LIKELY WEAKEN AND LIFT
NORTHWARD AS A WARM FRONT AS THE UPPER HIGH BUILDS WESTWARD ACROSS
THE CAROLINAS BY MONDAY.

AS A RESULT...SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
LOOK TO BE THE RULE WITH THE BETTER ORGANIZED ACTIVITY REMAINING TO
OUR NORTH.

FOR TEMPS...WONT STRAY TOO FAR FROM NUMERICAL MOS GUIDANCE.

IN THE EXTENDED...UPPER HIGH FINALLY RETREATS EASTWARD AS A
DISTURBANCE BEGINS TO DIG A TROUGH ACROSS THE EASTERN U.S. BY THE
MIDDLE OF NEXT WEEK. THIS WILL ALLOW A FRONT TO SWING THROUGH THE
REGION WEDNESDAY AND WEDNESDAY NIGHT. AT THIS POINT THE HEAVIEST
PRECIP WILL OCCUR ON WEDNESDAY JUST IN ADVANCE OF THE BOUNDARY.
ASSOCIATED UPPER DYNAMICS LOOK FAVORABLE WITHIN THE BASE OF THE
TROUGH.

DRIER AND SLIGHTLY COOLER AIR IS STILL INDICATED IN THE POST FRONTAL
SECTOR. WILL THEREFORE CONTINUE TO KEEP POPS OUT OF THE FORECAST FOR
THE THU THROUGH SAT PERIOD.

BNA TB 072/086 071/089 5532
CSV TB 068/083 067/084 4532

.BNA...NONE.

21
Hazardous weather outlook, Aug 30, 5:30 AM CDT, 12 hours 53 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-311030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY DURING THE AFTERNOON
AND EVENING. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.
ISOLATED STRONG STORMS WITH GUSTY WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MIDDLE TENNESSEE WILL REMAIN IN A MOIST...UNSTABLE...AIR MASS
THROUGH WEDNESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
A FEW STORMS COULD BE SEVERE...WITH DAMAGING WINDS...ESPECIALLY
TOWARD WEDNESDAY...WHEN A COLD FRONT WILL APPROACH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE EACH DAY
THROUGH WEDNESDAY.

13

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.